Michigan, 2019

Flash Flood and Flood in Michigan, July 20 to 21, 2019

July 20 to 21, 2019 · NWS APX · 7 events in 3 counties and zones

A large area of regenerating thunderstorms produced excessive rainfall and some severe weather in northern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A large area of regenerating thunderstorms produced excessive rainfall and some severe weather in northern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 10:21 AM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 10:21 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1121 AM EDT Sat Jul 20 2019

.UPDATE...
Issued at 1121 AM EDT Sat Jul 20 2019

Morning composite analysis reveals a convoluted surface pattern
across the region, muddied by overnight and ongoing convection.
But an inverted surface trough stretches from the central Plains
northeastward to western Wisconsin with a somewhat stationary
boundary then stretching eastward into northern/central Lower
Michigan. SPC analysis reveals a tongue of steep lapse rates aloft
and respectable instability along and south of that boundary that
has been surging back toward lower Michigan over the last several
hours in the wake of the overnight convection. Thin line of
training thunderstorms have been developing along that boundary
and instability gradient across portions of west-central Lower
Michigan and back across the lake over the last few
hours...largely just south of the forecast area.

Further upstream, a couple storm complexes are making their way
across Minnesota and just into western Wisconsin, with some
expansion of convection eastward along the boundary.

An active afternoon/evening appears on tap for at least parts of
the forecast area. Per radar trends, ongoing thin line of
showers/storms into west-central Lower Michigan will likely
continue to develop and train through that region over the next
few hours anyway while bowing back into the SW/southern part of
the forecast area. I've adjusted/increased PoPs/QPF through those
areas accordingly. Will also have to keep an eye on severe/flash
flooding potential with those storms heading into the afternoon.

Meanwhile, upstream activity pressing into Wisconsin will
continue to track eastward along the instability gradient/boundary
with trends and recent CAMs suggesting convection grows upscale
and eventually tracks through a chunk of northern Lower Michigan
this afternoon into early evening as bowing line of storms.

Severe weather potential: Yes. Strong evidence to support a
slight to marginal severe storm risk for the southern half of the
forecast area through the afternoon into early evening with MUCAPE
values climbing to near 4000 J/KG (already over 2500 on the
morning APX sounding). Unclear how much MLCAPE we will realize
from heating given the amount of cloud cover that is and likely to
remain draped through the region. But given the amount of
instability aloft and strong mid level flow (40 to 50 knots at 500
MB) supporting organized storms, it's enough to be concerned for
the potential of damaging wind gusts and large hail. Heavy
rainfall is a given in this airmass.

&&

.NEAR TERM...(Today through Tonight)
Issued at 412 AM EDT Sat Jul 20 2019

...Heat and Storms...

High Impact Weather Potential: Severe storm potential south of M-72
this afternoon/evening with main threat damaging winds.  Heat
indices near triple digits in the counties near Saginaw Bay.

Pattern Synopsis/Forecast: A quasi-stationary frontal boundary
extends from south-central Minnesota into western upper Michigan
this morning.  The airmass south of this feature remains very warm,
moist and unstable.  The boundary will make slow southward progress
today as additional mid level shortwave energy slides eastward along
it.  This will result in additional showers/storms for parts of
northern Michigan.

Somewhat of a difficult forecast with regard to precipitation
chances and temperatures as front sags slowly southward through the
area this afternoon and evening.  Airmass should recover fairly
quickly in the wake of the convection overnight.  Plenty of
instability, low level moisture and favorable kinematics with strong
mid level wind fields to generate additional showers/storms south of
the boundary into this evening.  Main severe threat today will be
south of M-72 (highest along and south of M-55) where low level
moisture convergence with align best with warm temps/high dewpoint
air.   An approaching mid level wave out of Wisconsin will bring the
added forcing necessary to produce an uptick in coverage of
showers/storms (mainly northern lower) later this afternoon and
evening. Additional upstream energy may keep at least a few
showers/storms going across parts of the area overnight.

Another hot and humid day for many areas although gradually drier
air will seep in from the north as the day progresses (making for a
slightly more comfortable day for the northern 1/2 of the area).
Currently have heat advisories in the counties closet to Saginaw Bay
and this appears to be the most likely area to see heat index values
approach triple digits.  So have no plans to extend the advisory any
further north/west than it is currently.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 412 AM EDT Sat Jul 20 2019

High Impact Weather Potential...Minimal

Pattern Synopsis/Forecast...The models are showing the front from
today hanging around the center of the lower peninsula with rain
north and south of the front. The only thing about that is that some
models are showing rain as far north as M-68 or M-32, while others
are as far south as M-55 or US-10. So far it looks like it will
depend on the MCS production over the next 24 hours, and the
reinforcement of the cold pool keeping warm front south of the
forecast area. The SREF is of little help as it has rain from ANJ,
to the Ohio Border. So the general feeling is for the front to
stay south Sunday morning, and continue to push south and stay
south through Monday morning. Monday looks dry as well, especially
as the 500 mb trough pushes through the forecast area with all of
its mid level dry air. However, there could be some cloud issues
as the 850 mb moisture remains high and the GFs shows some
potential for a cu or stratocu field to develop and keep us a
little cooler than thought, but the ECMWF is drier through Monday,
so will lean toward the consensus grids for the time being.

Primary Forecast Concerns...Main concern will be the chances for
rain Sunday morning/afternoon as the front pushes south. As
mentioned before, if the convection allowing models are right,
little rain will happen, and the cold pool will push the front
south, and maintain it south, allowing high pressure to build into
the region.

.LONG TERM...(Monday night through Friday)
Issued at 412 AM EDT Sat Jul 20 2019

High Impact Weather Potential...Minimal this week

Extended (Tuesday through Friday)...The 500 mb trough just to the
east, we get into Northwest flow into Thursday morning, which
produces showers on and off as each impulse of energy drops into the
bottom of the trough. Thursday the 500 mb trough begins to lift a
bit, but by Friday evening, the next impulse moves into the region
and showers and thunderstorms will be possible Friday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 142 AM EDT Sat Jul 20 2019

Gradually decaying convective complex working across the area
overnight with scattered showers/storms.  Cigs varying from MVFR
to VFR around those showers and storms. Behind this complex,
still seeing some gusty winds across Lake Michigan and winds may
continue to gust up to 20-30kts at times for the next several
hours. Strong winds continue just off the surface resulting in
LLWS through 13z. Drier air gradually begins to move into the area
on Saturday but residual instability will result in diurnal cu
development and likely some additional showers/storms as the day
progresses. Difficult to determine if this activity will impact
any of the terminals directly. Winds slowly veering more northerly
into the day on Saturday.

&&

.MARINE...
Issued at 412 AM EDT Sat Jul 20 2019

A very warm and humid airmass will continue across the
Great Lakes region today, bringing additional chances for showers
and storms. There remains a chance for a few severe storms,
primarily this afternoon and evening.  Winds will be a bit gusty
today as a cold front slowly sags southward through the area.
Will not hoist any advisories for the nearshore areas today but
occasional gusts could approach advisory levels. Quieter weather
for Sunday into the the first part of next week with high pressure
in control.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY until 6 PM EDT this evening for MIZ035-036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...JK
SHORT TERM...JL
LONG TERM...JL
AVIATION...JK
MARINE...JK
Hazardous weather outlook, Jul 20, 10:45 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1145 AM EDT Sat Jul 20 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-211000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
1145 AM EDT Sat Jul 20 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected into this evening over northern lower
Michigan, most numerous south of M-72. A few storms may be severe
with the main threats being damaging wind gusts and large hail.
An isolated tornado cannot be ruled out, although chances are low.
Any storms will also produce locally heavy downpours.

Hot and very humid weather with dangerously high heat indices will
persist today for portions of northern Lower Michigan, in
particular near Saginaw Bay. See ongoing heat advisories for
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Dispatchers...please notify
your Emergency Managers immediately.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 20, 8:40 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
940 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 SSW BENDON            44.63N 85.86W
07/19/2019                   BENZIE             MI   EMERGENCY MNGR

            ROAD CLOSED DUE TO CULVERT WASH OUT.

&&
Local storm report, Jul 20, 10:55 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1155 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HEAVY RAIN       4 WSW BRETHREN          44.28N 86.09W
07/20/2019  M2.30 INCH       MANISTEE           MI   TRAINED SPOTTER

            OVER 2 INCHES OF RAIN BETWEEN 6AM AND NOON.

&&
Local storm report, Jul 20, 10:58 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       WELLSTON                44.22N 85.95W
07/20/2019  M2.23 INCH       MANISTEE           MI   CO-OP OBSERVER

            STORM TOTAL RAINFALL. LOW-LYING ROADWAYS
            BECOMING IMPASSABLE.

&&

GILLEN
Local storm report, Jul 20, 12:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
136 PM EDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HEAVY RAIN       1 NNW WELLSTON          44.23N 85.96W
07/20/2019  M4.59 INCH       MANISTEE           MI   MESONET

            MESONET STATION EW0269 WELLSTON.

0117 PM     HEAVY RAIN       1 N MANISTEE            44.26N 86.32W
07/20/2019  M4.54 INCH       MANISTEE           MI   MESONET

            MESONET STATION DW3748 MANISTEE.

&&

GILLEN

The radar

The Green Bay radar (KGRB), 141 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Manistee

When
July 20, 12:45 PM EST to 4:15 PM EST
Where
Manistee County, 5.72 mi WSW of Oak Hill to 1.12 mi E of Dublin
Cause
Heavy Rain
Property damage
$3.5 million
Reported by
Law Enforcement
Coordinates
44.179, -86.392

Thunderstorms moved repeatedly over Manistee County in the morning and afternoon of the 20th. Excessive rainfall produced substantial flooding across central and southern Manistee County. By late on the 20th, rainfall totals reached 8.90 in Parkdale (near Manistee), and 5.95 in Wellston. Water entered numerous homes and stores in the greater Manistee area, and in Dublin, resulting in property damage. The campground at Orchard Beach State Park was at one point under four feet of water. Many roads were flooded and closed to travel for several hours. 12th Street in the city of Manistee was washed out. Places near the Manistee River were most susceptible to flooding.

Thunderstorm Wind, Leelanau

When
July 20, 1:35 PM EST
Where
Leelanau County, 1.2 mi SE of Burdickville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
44.840, -85.930

A road was blocked by fallen trees.

Thunderstorm Wind, Leelanau

When
July 20, 1:35 PM EST
Where
Leelanau County, 0.85 mi NW of Cedar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.860, -85.810

Trees were downed across a road.

Thunderstorm Wind, Leelanau

When
July 20, 1:52 PM EST to 1:57 PM EST
Where
Leelanau County, 1.71 mi NE of Suttons Bay to 1.61 mi W of Peshawbestown
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
44.986, -85.643

Several trees were downed. One large downed tree blocked M-22 north of Suttons Bay.

Thunderstorm Wind, Manistee

When
July 20, 2:17 PM EST
Where
Manistee County, 3.05 mi ESE of (Mbl)blackr Apt Mani
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
44.260, -86.190

Several trees were downed.

Thunderstorm Wind, Cheboygan

When
July 20, 2:30 PM EST
Where
Cheboygan County, 0.49 mi E of Wolverine
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.270, -84.610

Multiple trees were downed.

Flood, Manistee

When
July 20, 4:15 PM EST to July 21, 4:00 AM EST
Where
Manistee County, 5.67 mi WSW of Oak Hill to 1.07 mi E of Dublin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.178, -86.391

See earlier flash flood event in Manistee County. Flooding lingered in southern Manistee County for much of the following night, with numerous roads closed and barricaded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848555, 848476, 848477, 848478, 848481, 848482, 848557.